Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 3, NWS Topeka, KS

April 5, 2010Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 5, 2010, 6:33 AM CDT for Douglas County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2010, 6:33 AM CDT (11:33 UTC)
Expired
Apr 5, 2010, 7:15 AM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Douglas County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:11 AM CDT, 22 minutes earlier.

Area forecast discussion, Apr 5, 6:11 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
611 AM CDT MON APR 5 2010

.UPDATE...UPDATED FOR 12Z AVIATION.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.
TIMING AND COVERAGE WILL BE DIFFICULT TO PIN DOWN SO WILL COVER
IT WITH CB AND AMEND WHEN NECESSARY. A WARM FRONT WILL MOVE NORTH
ACROSS ALL SITES TODAY. WIND WILL SHIFT TO THE SOUTH AND INCREASE
TO 10 TO 15 KTS WITH GUSTS TO AROUND 25 KTS. CIGS WILL LOWER AFTER
THE WARM FRONT PASSES AS DEEPER MOISTURE MOVES INTO THE AREA.
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING
BUT COULD REMAIN NORTH OF THE TERMINALS. MVFR CIGS WILL HANG
AROUND THROUGH THE LATTER HALF OF THE TAF PD.

SALLY

&&

.PREV DISCUSSION... /ISSUED 332 AM CDT MON APR 5 2010/

DISCUSSION...SFC BOUNDARY WAS OVER THE KS/OK BORDER AT 08Z. SOME ELEVATED
TSRA HAVE FORMED IN THE WARM SECTOR TO THE SOUTH OF THE BOUNDARY
AND WERE MOVING NORTH INTO SOUTHERN KANSAS. H5 CLOSED LOW WAS JUST
OFF THE PACNW COAST. SW FLOW AT H5 WAS OVER KANSAS WITH A FEW WEAK
SHWVS PASSING THROUGH IN SOUTHERN KANSAS.

TODAY/TONIGHT...AFOREMENTIONED BOUNDARY IS FORECAST TO MOVE NORTH AS
A WARM FRONT LATER THIS MORNING.  WIND/TEMPS/DEWPOINTS WILL INCREASE
TODAY AS THE FRONT LIFTS NORTH.  AS THIS FRONT MOVES NORTH THERE
WILL BE A CHANCE FOR TSRA THIS MORNING THROUGH THE CWA AS ELEVATED
CAPES RANGE FROM 1000 TO 1500 J/KG. WITH STRONG WARMING BEHIND THE
FRONT AN EML WILL STRENGTHEN AND KEEP A LID ON ANY SURFACE BASED
CONVECTION EARLY THIS AFTERNOON.  HOWEVER AS THIS FRONT SLOWLY MOVES
NORTH...THERE WILL BE A BETTER CHANCE FOR TSRA LATE THIS EVENING AS
THE CAP WEAKENS AND BOTH THE NAM/GFS TARGET THE FAR NORTHERN PORTION
OF THE CWA WITH 0-1K SHEAR OF 25-30 KTS AND MUCAPES OF AROUND 2500
J/KG.  THE LLJ ALSO INCREASES TO 50-60 KTS TONIGHT ALONG WITH A MORE
SIGNIFICANT SHWV PASSING THROUGH.  THAT SAID HAVE CONFINED THE
HIGHEST POPS TO THE KS/NE BORDER.  TEMPS TODAY WILL AGAIN WARM INTO
THE LOWER AND MID 80S AS STRONG WARM ADVECTION TAKES PLACE THROUGH
THE DAY.

TUESDAY/TUESDAY NIGHT...SFC CDFNT ASSOCIATED WITH THE PACNW CLOSED
LOW WILL ENTER WESTERN KS ON TUES MORNING.  WARM MOIST AIR WILL
CONTINUE TO ADVECT INTO EASTERN KANAS ON TUES RESULTING IN AFTERNOON
MLCAPES OF AROUND 2000 J/KG.  TSRA WILL DEVELOP ALONG THE FRONT AS
IT PROGRESSES THROUGH THE STATE WITH THE BEST TIME FOR ARRIVAL IN
THE TOP CWA LATE TUES AFTERNOON/EVENING.  AFTER THE LINE MOVES
THROUGH SHOWERS AND THUNDERSTORMS WILL LINGER AS WRAPAROUND MOISTURE
BEHIND THE H5 LOW MOVES THROUGH.

WEDNESDAY...AS THE H5 LOW IS VERY SLOW TO PASS THROUGH HAVE LEFT A
LINGERING CHANCE OF PRECIP ON WED MORNING.

THURSDAY AND FRIDAY...DRY AND COOLER CONDITIONS CAN BE EXPECTED ON
FRIDAY AS SFC HIGH PRESS DOMINATES THE PLAINS.

SALLY

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 5, 4:28 AM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
428 AM CDT MON APR 5 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-060930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
428 AM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT. FOR
THIS MORNING...THE MAIN THREAT WITH ANY STORM THAT FORMS WILL BE
LARGE HAIL. LATER THIS AFTERNOON...A SECOND ROUND OF THUNDERSTORMS
WILL BE POSSIBLE WITH LARGE HAIL...DAMAGING WIND AND FREQUENT
LIGHTNING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK FOR SEVERE STORMS ON TUESDAY. A COLD FRONT
WILL MOVE ACROSS KANSAS ON TUESDAY. A LINE OF THUNDERSTORMS WILL
FORM ALONG THE COLD FRONT WHICH WILL MOVE THROUGH NORTHEAST AND
EAST CENTRAL KANSAS FROM TUESDAY AFTERNOON INTO THE EVENING. THE
MAIN THREATS WITH TUESDAYS STORMS WILL BE DAMAGING WIND AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

In the hours before

Special weather statement, Apr 5, 6:05 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
605 AM CDT MON APR 5 2010

KSZ055-051130-
OSAGE-
605 AM CDT MON APR 5 2010

...SIGNIFICANT WEATHER ALERT FOR OSAGE COUNTY...

THROUGH 630 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURLINGAME...
SCRANTON...CARBONDALE AND OVERBROOK.
Special weather statement, Apr 5, 6:27 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
627 AM CDT MON APR 5 2010

KSZ040-055-051200-
DOUGLAS-OSAGE-
627 AM CDT MON APR 5 2010

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS AND OSAGE COUNTIES...

THROUGH 700 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLINTON...LONE
STAR...PLEASANT GROVE...VINLAND...SOUTHERN LAWRENCE AND EUDORA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 6:58 AM CDTSevere Thunderstorm WarningTOPLyon, Morris32 min
Apr 5, 7:27 AM CDTSevere Thunderstorm WarningTOPLyon, Osage48 min
Apr 5, 7:35 AM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee40 min
Apr 5, 8:10 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee35 min
Apr 5, 8:36 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee39 min
Apr 5, 10:26 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.